Streams

"Orgasm Inc."

Friday, February 11, 2011

Liz Canner talks about her documentary, "Orgasm Inc.," which explores the science of female pleasure, and reveals the ways the pharmaceutical and medical industries might be trying to take advantage of women in pursuit of profit in their search for a female Viagra. "Orgasm, Inc." opens at the Quad Cinema on February 11.

Guests:

Liz Canner
News, weather, Radiolab, Brian Lehrer and more.
Get the best of WNYC in your inbox, every morning.

Comments [13]

B. from nyc

CH from NJ -
thanks for the tip, thought it only reinforces the info I've already found, that Lithium's only potential side effect is of decreasing sexuality. as I stated - the world wide web has no information for me.

Feb. 11 2011 02:19 PM
Ralph from Carnarsie

Off topic, but I see some in the media are having orgasms over the trivial matter of which room in the White House President Obama is going to give his reaction to the events in Egypt. Honestly, Leonard, it is quite silly of you.

Feb. 11 2011 01:56 PM
CH from NJ

Hi B. from nyc

Go to google scholar and search for libido and lithium. There are some articles there.

Am J Psychiatry 1992; 149:801-805
Copyright © 1992 by American Psychiatric Association

REGULAR ARTICLES
Lithium, benzodiazepines, and sexual function in bipolar patients

AM Ghadirian, L Annable and MC Belanger
Allan Memorial Institute, Royal Victoria Hospital, Montreal, Que., Canada.

Feb. 11 2011 01:49 PM
jawbone

My experience is that thyroid hormones appear to have strongly affected my lack of sex drive.

I had low thryoid levels for years, but not low enough to convince my doctors I was low -- it was all in my head. Then I was diagnosed with thyroid cancer and had a complete surgical removal of the thyroid.

Prior to undergoing the radioactive iodine ablation treatment to kill off any remaining thyroid cells (surgery cannot remove all of them without disabling removal of muscel and nerves), I was on synthetic thyroid pills and then given Thyrogen to stimulate any remaining thyroid cells.

What it also stimulated was my sex drive, which had so gradually faded away I simply thought I'd become "wiser" about men and thus not responding to them.

Not quite: First, I realized a guy was coming on to me and I was...flirting. Then I realized I was feeling sexually stimulated. Wow. That lasted for a couple weeks, with the sex drive noticeably fading as the real thyroid cells stopped producing any natural thyroid hormone.

Now, that sex drive is gone, and my endocrinologist doesn't think my responses or lack have anything to do with my thyroid -- it's all in my head.

With us women, the first response is so often that it's all our heads....

I hope; your guest reads this.

Feb. 11 2011 01:48 PM
CH from NJ

Let's not gloss over the very real physiological changes that happen to the female body that make maintaining a sex life with a partner (without impairment) difficult.

Feb. 11 2011 01:44 PM
Viagra rep from NJ

As a pharma rep who sells Viagra, I can tellyou that there are light hearted moments between sales rep and doctor, as well as sales rep and patients. However, I take ED very seriously and have had many male patients (and their partners) thank me and explain how Viagra saved their marriage. For anyone who thinks this is all a nice joke, try not beig able to have intercourse with your lifetime partner. It is NOT a joke.

Feb. 11 2011 01:43 PM
WS

The documentary sounds wonderful. However, Ms. Canner is neglecting the fact that some women may feel that they do need help and little is being done to address an issue that can affect every area of a woman's life. Just because cholesterol was a little-known issue before the statins were available doesn't mean it wasn't a problem. In addition, the FDA requires specific indications and clinical trials are required. Why blame the companies for trying to help?

Feb. 11 2011 01:41 PM
Johnny S from Cranford, NJ

Greatest interview ever.

Feb. 11 2011 01:41 PM
CH from NJ

Does your guest know about the research that has found that marijuana actually improves libido and orgasmic response in women?

Feb. 11 2011 01:37 PM
jean from new jersey

How come the cause is being attributed to the woman. How about mentioning that a cause can be an inexperienced, or uncaring partner.

Feb. 11 2011 01:31 PM
B. from nyc

when I began taking Lithium in 2002 (at 45) my orgasms went to a whole other stratosphere - I AM NOT KIDDING! my doctor had never heard of such a side effect so I went onto the internet & found that neither had the entire world wide web. in the past 8 years my orgasm has unbelievably gotten even stronger & lasts longer - truly shocking. I have never heard of this or seen anything near to this in a movie. are there any (realistic) comments on this out there?

Feb. 11 2011 11:42 AM
a g from n j

there is an insane notion, that men have been given a gift, via drug enhanced, sex pills. very little has been said, about the side effects of these medications,and what they can do. so women are looking, to not be deprived, of what this "wonderful" world of sexual enhancement via pharmacopia, purports to offer. be careful what you ask for,that's all i'll say. not to mention, there are plenty of truly great non-toxic aphrodesiacs readily available. then again,i guess, that, would not make for a sexy discussion.

Feb. 11 2011 10:07 AM
Susanna

Would your guest discuss the phenomenon of feeling really -really-really hungry for food right after every orgasm? That happens to me. Thanks.

Feb. 11 2011 05:49 AM

Leave a Comment

Register for your own account so you can vote on comments, save your favorites, and more. Learn more.
Please stay on topic, be civil, and be brief.
Email addresses are never displayed, but they are required to confirm your comments. Names are displayed with all comments. We reserve the right to edit any comments posted on this site. Please read the Comment Guidelines before posting. By leaving a comment, you agree to New York Public Radio's Privacy Policy and Terms Of Use.